We present a case of a 74-year-old woman, who was on nitrofurantoin treatment for urinary tract infection (UTI), with fever and chills 7 hours after taking nitrofurantoin. She was hospitalised and evaluated for worsening UTI and sepsis. Initially, it appeared to be secondary to post-UTI sepsis because of possible resistant infection or conditions like pulmonary embolism or acute hepatitis. The patient also developed systemic inflammatory response syndrome, left bundle branch block (LBBB), thrombocytopaenia and transaminitis. Considering the side effects of nitrofurantoin, it was stopped. The patient showed improvement and recovered completely with symptomatic and supportive treatment. During follow-up visits with her primary care physician, thrombocytopaenia, transaminitisandLBBB were found to have been resolved.
Published In/Presented At
Gandotra SD, Smotrys MA, Patel DB, Chadha A. Systemic inflammatory response syndrome (SIRS) and a left bundle branch block (LBBB) due to nitrofurantoin. BMJ Case Rep. 2017 May 22;2017:bcr2016218127. doi: 10.1136/bcr-2016-218127. PMID: 28536210; PMCID: PMC5753713.
Medicine and Health Sciences
Department of Medicine